Pennsylvania, 2003Flash Flooding in Pennsylvania, July 22, 2003
July 22, 2003 · NWS CLE · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 22, 10:36 AM EST, 3 hours 9 minutes earlier.
Area forecast discussion, Jul 22, 10:36 AM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1136 AM EDT TUE JUL 22 2003
CURR FCST LOOKS GOOD. NO UPDATE PLANNED. RW/TRW DEVELOPING ACROSS
MUCH OF NE INLAND OH ABOUT WHERE FLD WATCH REMAINS IN EFFECT SO NO
CHANGES TO THE WATCH.
.CLE...
OH...FLOOD WATCH OHZ020>023-031>033 THRU THIS EVENING.
PA...NONE.
BM
Hazardous weather outlook, Jul 22, 6:37 AM EST, 7 hours 8 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-221330-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
737 AM EDT TUE JUL 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.
.DAY ONE...TODAY
THE POSSIBILITY OF FLASH FLOODING EXISTS ACROSS PORTIONS OF
NORTHEAST OHIO IF HEAVY RAIN DEVELOPS AND MOVES ACROSS AREAS ALREADY
SATURATED FROM RAIN THAT FELL YESTERDAY.
.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA ON WEDNESDAY.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY OR WEDNESDAY.
Flash Flood, Erie
- When
- July 22, 1:45 PM EST to 4:30 PM EST
- Where
- Erie County, Countywide
- Property damage
- $250,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
Thunderstorms moved across Erie County and produced one to two inches of rain in a very short period of time. This rain combined with saturated ground from rains the previous day led to widespread lowland and urban flooding. French Creek left it's banks near Mill Village and flooded a neighborhood. Residents of eight homes were evacuated about 5 p.m. Hundreds of homes across the county experienced minor flooding and several roads were washed out in the southern portion of the county.
Flash Flood, Crawford
- When
- July 22, 3:00 PM EST to 6:30 PM EST
- Where
- Crawford County, Countywide
- Property damage
- $250,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.685, -80.106 (the zone’s center; the record gives no point)
Thunderstorms moved across Crawford County and produced one to two inches of rain in a very short period of time. This rain combined with saturated ground from rains the previous day led to another round of flooding across the county. Streams and creeks near bankful or already in flood rapidly rose during the late afternoon hours. As a result, many homes and roads were once again flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, July 22, 20031 death · 4 injured · $41 million · 95 kt wind · 5 events
- Flash Flooding and Hail in Georgia, July 22, 20031 death · 6 injured · $838,000 · 1 in hail · 54 events
- Wildfire in Idaho, July 22, 20032 deaths · 1 event
- Flash Flooding and Damaging Wind in Virginia, July 22, 20031 death · 1 injured · $500 · 50 kt wind · 5 events
- Flash Flooding and Hail in New York, July 22, 20031 death · 1 in hail · 9 events
- Flash Flooding and Damaging Wind in New York, July 22, 2003$5.0 million · 50 kt wind · 3 events
- Flash Flood in New York, July 22, 2003$5.0 million · 1 event
- Flash Flooding and Damaging Winds in Ohio, July 22 to 23, 2003$3.5 million · 50 kt wind · 7 events
- Flash Flood in New York, July 22, 2003$3.0 million · 1 event
- Damaging Winds in Mississippi, July 22, 2003$2.0 million · 70 kt wind · 8 events
- Hail and Damaging Winds in Mississippi, July 22 to 23, 2003$373,000 · 1.25 in hail · 32 events
- Damaging Wind in New Jersey, July 22, 2003$1.5 million · 69 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375455, 5375456.